Quasiconformal dimensions of selfsimilar fractals. (English) Zbl 1108.30015

Dilation independent bounds for Hausdorff dimension distortion under quasiconformal mappings are studied. C. Bishop [Ann. Acad. Sci. Fenn., Math. 24, No. 2, 397–407 (1999; Zbl 0945.30020)] showed that for sets of positive dimension and less than the dimension \(d\) of the target space there is never an obstruction to raising dimension. In the other direction for each \(\alpha \in [1, d]\) there exists a compact set \(E \subset \mathbb R^d\) for which \(\dim f(E) \geq \dim E = \alpha\) for every quasiconformal mapping \(f : \mathbb R^d \rightarrow \mathbb R^d\), see [C. J. Bishop and J. T. Tyson, Ann. Acad. Sci. Fenn., Math. 26, No. 2, 361–373 (2001; Zbl 1013.30015)].
For a fixed set \(E \subset \mathbb R^d\) the quasiconformal dimension \(\dim_{QC} E\) of \(E\) is the infimum of the Hausdorff dimensions of all images of \(E\) under quasiconformal self maps of \(\mathbb R^d\). The authors show that \(\dim_{QC} S = 1\) where \(S\) is the classical Sierpiński gasket in \(\mathbb R^d\). Related results for the conformal dimension have been obtained earlier. Iterated function systems are used to describe the self similar fractals and the constructions of the required quasiconformal mappings are based on extension properties of quasisymmetric mappings.


30C65 Quasiconformal mappings in \(\mathbb{R}^n\), other generalizations
28A80 Fractals
51M20 Polyhedra and polytopes; regular figures, division of spaces
Full Text: DOI EuDML


[1] Ahlfors, L. V.: Quasiconformal reflections. Acta Math. 109 (1963), 291-301. · Zbl 0121.06403
[2] Astala, K.: Area distortion of quasiconformal mappings. Acta Math. 173 (1994), no. 1, 37-60. · Zbl 0815.30015
[3] Balogh, Z. M.: Hausdorff dimension distribution of quasiconformal map- pings on the Heisenberg group. J. Anal. Math. 83 (2001), 289-312. · Zbl 0983.30007
[4] Bishop, C. J.: Quasiconformal mappings which increase dimension. Ann. Acad. Sci. Fenn. Math. 24 (1999), 397-407. · Zbl 0945.30020
[5] Bishop, C. J. and Tyson, J. T.: Conformal dimension of the antenna set. Proc. Amer. Math. Soc. 129 (2001), 3631-3636. · Zbl 0972.30010
[6] Bishop, C. J. and Tyson, J. T.: Locally minimal sets for conformal di- mension. Ann. Acad. Sci. Fenn. Math. 26 (2001), 361-373. · Zbl 1013.30015
[7] Bonk, M. and Kleiner, B.: Conformal dimension and Gromov hyper- bolic groups with 2-sphere boundary. Geom. Topol. 9 (2005), 219-246. · Zbl 1087.20033
[8] Bonk, M. and Kleiner, B.: Quasisymmetric parametrizations of two- dimensional metric spheres. Invent. Math. 150 (2002), no. 1, 127-183. 257 · Zbl 1037.53023
[9] Gehring, F. W. and Väisälä, J.: Hausdorff dimension and quasiconfor- mal mappings. J. London Math. Soc. (2) 6 (1973), 504-512. · Zbl 0258.30020
[10] Heinonen, J.: Lectures on analysis on metric spaces. Universitext. Springer-Verlag, New York, 2001. · Zbl 0985.46008
[11] Hutchinson, J. E.: Fractals and self-similarity. Indiana Univ. Math. J. 30 (1981), 713-747. · Zbl 0598.28011
[12] Iwaniec, T. and Martin, G.: Geometric function theory and non-linear analysis. Oxford Mathematical Monographs. The Clarendon Press, Oxford University Press, New York, 2001.
[13] Keith, S. and Laakso, T.: Conformal Assouad dimension and modulus. Geom. Funct. Anal. 14 (2004), no. 6, 1278-1321. · Zbl 1108.28008
[14] Kigami, J.: Harmonic calculus on p.c.f. self-similar sets. Trans. Amer. Math. Soc. 335 (1993), no. 2, 721-755. · Zbl 0773.31009
[15] Kigami, J.: Analysis on fractals. Cambridge Tracts in Mathematics 143. Cambridge University Press, Cambridge, 2001. · Zbl 0998.28004
[16] Laakso, T.: personal communication.
[17] Mañé, R. Sad, P. and Sullivan, D.: On the dynamics of rational maps. Ann. Sci. École Norm. Sup. (4) 16 (1983), 193-217. · Zbl 0524.58025
[18] MacManus, P.: Catching sets with quasicircles. Rev. Mat. Iberoameri- cana 15 (1999), no. 2, 267-277. · Zbl 0944.30013
[19] Mattila, P.: Geometry of sets and measures in Euclidean spaces. Frac- tals and rectifiability. Cambridge Studies in Advanced Mathematics 44. Cambridge University Press, Cambridge, 1995. · Zbl 0819.28004
[20] Meyer, D.: personal communication.
[21] Moran, P. A. P.: Additive functions of intervals and Hausdorff measure. Proc. Cambridge Philos. Soc. 42 (1946), 15-23. · Zbl 0063.04088
[22] Pansu, P.: Dimension conforme et sph‘ ere ‘ a l’infini des variétés ‘ a courbure négative. Ann. Acad. Sci. Fenn. Ser. A I Math. 14 (1989), 177-212. · Zbl 0722.53028
[23] Slodkowski, Z.: Holomorphic motions and polynomial hulls. Proc. Amer. Math. Soc. 111 (1991), 347-355. · Zbl 0741.32009
[24] Tukia, P. and Väisälä, J.: Quasisymmetric embeddings of metric spaces. Ann. Acad. Sci. Fenn. Ser. A I Math. 5 (1980), 97-114. · Zbl 0403.54005
[25] Tukia, P. and Väisälä, J.: Extension of embeddings close to isometries or similarities. Ann. Acad. Sci. Fenn. Ser. A I Math. 9 (1984), 153-175. · Zbl 0533.30020
[26] Tyson, J. T.: Sets of minimal Hausdorff dimension for quasiconformal maps. Proc. Amer. Math. Soc. 128 (2000), no. 11, 3361-3367. · Zbl 0954.30007
[27] Tyson, J. T.: Lowering the Assouad dimension by quasisymmetric map- pings. Illinois J. Math. 45 (2001), 641-656. · Zbl 0989.30017
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.